Hail, Crook
- When
- July 12, 3:03 PM PST to 3:15 PM PST
- Where
- Crook County, 2.3 mi NNW of Prineville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.330, -120.850
Hail 3/4 inch to 1 inch fell for 15 minutes.
An upper level low pressure area off the Oregon coast combined with daytime heating and an embedded disturbance in southerly flow aloft produced severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level low pressure area off the Oregon coast combined with daytime heating and an embedded disturbance in southerly flow aloft produced severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 12, 1:27 PM PST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 227 PM PDT SUN JUL 12 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. A COMPLEX SYNOPTIC PATTERN IS SETTING UP OVER THE PACIFIC NW. SEVERAL WAVES OF ENERGY ARE ASSOCIATED WITH THE UPPER LOW OFF THE SW OREGON COAST...AND EACH ONE IS BRINGING SHOWERS AND THUNDERSTORMS. TWO WAVES ARE WEST OF THE CASCADES AND ANOTHER IS OVER SE OREGON. OUR FORECAST AREA IS ACTUALLY UNDER CLEARING BEHIND THE WAVE THAT MOVED ACROSS THE REGION THIS MORNING. THIS HAS ALLOWED SURFACE HEATING TO TAKE PLACE AND DESTABILIZE THE ATMOSPHERE. THE DRY SLOT HAS ALSO RESULTED IN DEWPOINTS LOWERING INTO THE 20S OVER CENTRAL OREGON. AS MID LEVEL MOISTURE INCREASES WITH THE APPROACH OF THE UPPER LOW...THUNDERSTORMS WILL DEVELOP. DUE TO STRONG UPPER LEVEL SUPPORT AND VERTICAL SHEAR...HAIL WILL BE A CONCERN AND IS EXPECTED TO BE PENNY SIZE WITH SOME STORMS. WINDS ARE ALSO A CONCERN...AND THERE IS A POTENTIAL FOR STRONG OUTFLOW WINDS...ESPECIALLY IN THE AREAS THAT HAVE DRYING IN THE BOUNDARY LAYER THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH LARGE SCALE FORCING ASSOCIATED WITH THE UPPER LOW. AS MOISTURE INCREASES OVERNIGHT...HEAVY RAIN CAN BE EXPECTED WITH SOME STORMS AND THE HEAVIEST RAINFALL EXPECTED IN NE OREGON AND SE WASHINGTON. THE LOW WILL TRACK INTO IDAHO ON MONDAY WITH SHOWERS AND THUNDERSTORMS TAPERING OFF FROM THE WEST. BY MONDAY NIGHT...ALL THUNDERSTORMS WILL END. WINDS WILL INCREASE BEHIND THE LOW AND WILL BE BREEZY/WINDY OVER PORTIONS OF THE COLUMBIA BASIN AND THE EASTERN COLUMBIA RIVER GORGE. PATCHY BLOWING DUST IS EXPECTED MONDAY AFTERNOON IN THE BASIN AND WILL INCLUDE IN THE FORECAST. IT IS POSSIBLE THAT THERE WILL BE ENOUGH RAIN TO WET THE GROUND AND INHIBIT BLOWING DUST. IF SO...THE BLOWING DUST COULD BE REMOVED. DRIER AND MORE STABLE CONDITIONS ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY NIGHT WITH WEAK RIDGING AND A WESTERLY FLOW. DAYTIME TEMPS WILL GRADUALLY WARM FOR THE REMAINDER OF THE SHORT TERM. JOHNSON .LONG TERM...WEDNESDAY THROUGH SUNDAY...MODELS AGREE IN KEEPING RIDGING OVER THE PACIFIC NORTHWEST THROUGH THE LONG TERM PERIOD. AN INITIAL WESTERLY FLOW OVER THE AREA WILL SHIFT TO THE SOUTHWEST BY THURSDAY AS THE RIDGE BUILDS AND MIGRATES SLIGHTLY EASTWARD. THIS WILL GIVE THE AREA DRY WEATHER AND A GRADUAL WARMING TREND THROUGH FRIDAY WITH HIGHS IN THE MID 80S TO MID 90S. BY SATURDAY AN UPPER LOW WILL APPROACH BRITISH COLUMBIA COAST. THE GFS WANTS TO SEND A COLD FRONT INTO THE AREA SATURDAY AFTERNOON WHILE ECMWF DISSIPATES THE LOW AND KEEPS THE FRONT FROM REACHING THE AREA. HAVE KEPT RAIN SHOWERS TO THE WASHINGTON CASCADE CREST ON SATURDAY AND SUNDAY WHILE THE REST OF THE AREA LOOKS DRY. BOTH MODELS FLATTEN THE RIDGE ON SUNDAY AND GIVE US A COOLER WESTERLY FLOW. TEMPERATURES DROP A DEGREE OR TWO SATURDAY THEN DROP 3 OR 4 MORE DEGREES ON SUNDAY TO THE MID 80S TO LOW 90S. WINDS ARE GENERALLY LIGHT UNTIL THE FRONT ARRIVES SATURDAY AFTERNOON WITH BREEZY WINDS EXPECTED. PERRY && .FIRE WEATHER...COMPACT UPPER LEVEL LOW MOVING INTO SOUTHWEST OREGON THIS AFTERNOON WILL TRACK TO THE NORTHEAST OVERNIGHT. BEST THUNDERSTORM CHANCE WILL BE ASSOCIATED ALONG THE PATH OF THE CENTER OF THE LOW AND ON THE EAST AND NORTH SIDE OF THE LOW. EXPECT THE LOW TO MOVE INTO CENTRAL OREGON THIS AFTERNOON THEN TO NORTHEAST OREGON BY MONDAY MORNING. EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER CENTRAL OREGON WITHIN THE NEXT HOUR OR TWO. RED FLAG WARNING FOR LIGHTNING CONTINUES FOR ZONES 630 631 AND 675 AS LIGHTNING IS EXPECTED TO DEVELOP AND CONTINUE INTO THE EVENING AND OVERNIGHT PERIOD. MARINE AIR HAS ALREADY BEGUN SPILLING OVER THE CASCADES. THIS WILL HELP MINIMIZE CONVECTION THREAT ALONG THE EAST SLOPES OF THE OREGON CASCADES BUT ISOLATED THUNDERSTORMS STILL POSSIBLE. 10 TO 25 MPH WINDS WILL BE ASSOCIATED WITH THE MARINE PUSH BUT HUMIDITIES ARE NOT AND WILL NOT BE AT CRITICALLY LOW LEVELS. ALSO SEEING CONVECTION FORM THIS AFTERNOON UNDER A MOISTURE PLUME OVER FAR EASTERN OREGON. A FEW STRIKES ALREADY OCCURRING OVER SOUTHEAST OREGON AND RADAR SHOWING DEVELOPING CONVECTION OVER UNION WALLOWA AND BAKER COUNTIES. SOLOMON && .PREVIOUS AVIATION DISCUSSION...18Z TAFS...MOSTLY CLEAR SKIES THIS MORNING WILL SEE RAPID BUILDUPS OF CUMULUS AND CUMULONIMBUS THIS AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. AN ACTIVE PERIOD FOR THUNDERSTORMS WITH BASES AT 6000-9000 FT AGL IS EXPECTED ACROSS THE AREA AFFECTING ALL TAF SITES FROM 12/21Z-13/06Z. SOME STORMS MAY PRODUCE STRONG GUSTY DOWNDRAFT WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND BRIEF MVFR CEILINGS AND VISIBILITIES. AFTER 13/06Z...RAIN SHOWERS WILL CONTINUE THROUGH 13/18Z...POSSIBLY ENDING BEFORE THEN AT KRDM AND KDLS. WINDS WILL INCREASE THIS AFTERNOON WITH KDLS SEEING 20 TO 30 KTS WITH GUSTS TO 40 KTS THEN DECREASING TO 10 TO 20 KTS WITH GUSTS TO 30 KTS AFTER 13/02Z. OTHER TAF LOCATIONS WILL SEE 10 TO 20 KTS WITH GUSTS TO 30 KTS TAPERING OFF AFTER 13/12Z. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 60 78 54 85 / 60 60 0 0 ALW 63 78 57 87 / 70 70 0 0 PSC 65 84 56 89 / 50 50 0 0 YKM 60 82 52 86 / 40 10 0 0 HRI 63 82 54 87 / 50 40 0 0 ELN 61 77 54 86 / 40 10 0 0 RDM 46 79 39 87 / 50 10 0 0 LGD 58 72 49 82 / 70 70 10 0 GCD 52 75 47 84 / 60 30 0 0 DLS 62 78 57 87 / 40 10 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR ORZ630-631. WA...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR WAZ631-675. && THREAT INDEX MONDAY : GREEN TUESDAY : GREEN WEDNESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85/83/83
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
930 AM PDT SUN JUL 12 2009
UPDATED FOR RED FLAG WARNING
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-131415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
930 AM PDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS
OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
RED FLAG WARNING
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
A PACIFIC WEATHER SYSTEM WILL MOVE ONSHORE THIS MORNING...THEN
TRAVEL EAST ACROSS THE REGION THIS AFTERNOON AND TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER WESTERN SECTIONS TO THE
INTERIOR NORTHWEST BY LATE MORNING. THESE SHOWERS AND STORMS WILL
SPREAD EAST ACROSS THE REGION THROUGH THE AFTERNOON AND OVERNIGHT.
THERE MAY BE ENOUGH ENERGY WITH THIS SYSTEM TO PRODUCE STRONG OR
EVEN ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING WITH LARGE
HAIL AND GUSTY WINDS POSSIBLE. THERE ARE FIRE WEATHER CONCERNS DUE
TO THE AMOUNT OF LIGHTNING STRIKES IN COMBINATION WITH THE DRY FUELS
IN THE GRASSLAND AREAS...A FIRE WEATHER WARNING IS CURRENTLY IN
EFFECT FROM THIS MORNING THROUGH MONDAY MORNING FOR THE AREAS
LISTED. FOR DETAILS...PLEASE REFER TO THE NWS PRODUCT PDXRFWPDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS MONDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON
SOME SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY ACROSS
EASTERN SECTIONS OF THE AREA. FAIR AND DRY CONDITIONS ARE CURRENTLY
EXPECTED FOR THE PERIOD TUESDAY THROUGH FRIDAY. ANOTHER SYSTEM MAY
MOVE INTO NORTHWEST WASHINGTON NEXT SATURDAY AND SPREAD A FEW
SHOWERS INTO THE CENTRAL WASHINGTON CASCADE EAST SLOPES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THROUGH MONDAY MORNING.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 351 PM PDT SUN JUL 12 2009 ORZ042-043-506-122345- CENTRAL OREGON OR-NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR- 351 PM PDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK...CENTRAL DESCHUTES AND EASTERN JEFFERSON COUNTIES UNTIL 445 PM PDT... AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PRINEVILLE...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4476 12124 4477 12041 4383 12059 4381 12130 TIME...MOT...LOC 2250Z 200DEG 18KT 4426 12091 VP
The Pendleton radar (KPDT), 218 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
Hail 3/4 inch to 1 inch fell for 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184084, 184097, 184095, 184101, 184105.